Texas, 2022Drought in Texas, October 4 to 31, 2022
October 4 to 31, 2022 · NWS AMA · 5 events in 5 counties and zones
Long term drought conditions continued to keep rangelands grassless putting a strain on ranchers, which have been forced to supplement feed or sell off cattle. Soil moisture continued to be short to very short for portions of the combined Panhandles through October.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Long term drought conditions continued to keep rangelands grassless putting a strain on ranchers, which have been forced to supplement feed or sell off cattle. Soil moisture continued to be short to very short for portions of the combined Panhandles through October. These soil conditions slowed the planting of winter wheat for some areas in the more extreme to exceptional drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 4, 1:22 PM CST, 38 minutes earlier.
Area forecast discussion, Oct 4, 1:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
222 PM CDT Tue Oct 4 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Wednesday night)
Issued at 221 PM CDT Tue Oct 4 2022
Scattered showers will spread eastward through the night and then
southward Wednesday.
Light rain showers are making it to the ground in the northwest
this afternoon. Boise City mesonet has picked up over two tenths
of an inch so far with Eva mesonet not far behind. The cloud cover
in the northwest is keeping temps in the 60s. Meanwhile, in the
southeast where there is abundant sunshine, temps are in the 80s.
The cold front is sagging very slowly southward into the area. As
the front drags southward, so will the precip chances. This will
increase precip chances on Wednesday as the front hangs around in
the east and drapes further south into the Lubbock's area in the
west. As the front gets further away, the precip chances will
taper off over the evening hours. The cloud cover tomorrow will
keep highs in the 60s across the west. Depending on the extent of
the clouds in the east and the exact location of the frontal
boundary, the east may see some sunshine and warm into the 70s.
Beat
&&
.LONG TERM ...
(Thursday through next Monday)
Issued at 221 PM CDT Tue Oct 4 2022
Overview:
Precipitation chances in addition to the temperature swings later
this week will headline the extended forecast. Rainfall amounts in
general will be on the lower end, for those areas that receive
rainfall of course. The temperature swing may end up being the
bigger story, especially during the forecast process due to the
high uncertainty behind the cold front later this week. We are
talking about 20+ degree differences in model guidance for some
areas in the last 24 hours, so this is a tricky forecast for
temperatures during the Fri-Sat time frame behind a cold front.
That said, temperatures came down on Friday by a degree or two,
while Saturday came down about 5 degrees.
Further Details:
Starting out on Thursday, the upper pattern will be noted by two
former areas of cyclonic rotation merging into a broader longwave
trough over the eastern CONUS. During that transition, another
closed low looks to cutoff from the mean flow over the Desert
Southwest. This cutoff low looks to meander out here through the
long term due in part to the longwave trough over the Eastern
CONUS blocking the pattern downstream.
The placement of the aforementioned cutoff low may provide daily
chances of precipitation through the long term as it provides
positive vorticity advection over the Panhandles. However, the
strength of the H5 vorticity field is week. We also are lacking
any notable jets aloft as the main jet streak at H3 is well south
of the area. The one nice thing about the location of this cutoff
low is it may provide decent moisture advection. Theta-e at 700mb
does indicates advection into the Panhandles nearly each day
through the weekend. Forecast soundings look very tropical
Thursday through Friday and even parts of Saturday. PWATS look to
be around an inch through this period which is about the 90%
moving average for this time of year. Dynamics are not the
greatest, so rainfall amounts for most areas will likely be on the
lower end for locations that happen to receive rainfall. If
nothing else, it does appear like a cloudy time period through the
weekend. The best timeframe for rain (highest chances) will be
Friday through Friday night.
On Thursday, a robust surface high (progged ~1040mb) develops
over Canada, and will usher in a cold airmass through the Plains
at it traverses south Thur-Fri. An associated cold front is
progged to come into the Panhandles sometime between Thursday
night and Friday morning. Timing is a little uncertain at this
time, but it does appear to be a backdoor type cold front based on
the high sliding east. Forecast package from ~12 hours ago
indicated a 20+ degree difference between the 10th and 90th
percentile of temperatures for northern parts of the forecast
area. Current forecast will show a similar spread for both Friday
and Saturday. In other words, we have quite the uncertainty for
temperatures on days 4 and 5, so we may see a lot of changes
coming later this week.
Guerrero
&&
.AVIATION...
(18Z TAFS)
Issued at 1246 PM CDT Tue Oct 4 2022
Sites are currently VFR, but expect clouds to lower and visibility
to lower as showers come increase and expand eastward through the
Panhandles. Confidence is low on exact timing of showers at sites
as the showers may be somewhat scattered, leading to on and off
rain. More coverage of showers is expected tomorrow, thus the SHRA
in all 3 TAF sites. Cigs may lower to MVFR or possibly IFR. Winds
will also be tough as they will turn around with the low pressure
moving through the area as well as turn northerly with the front
passage later tonight.
Beat
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 55 67 54 74 / 20 60 20 20
Beaver OK 55 74 50 77 / 30 20 0 0
Boise City OK 51 63 46 69 / 60 40 10 10
Borger TX 58 70 56 76 / 20 60 10 10
Boys Ranch TX 56 66 54 72 / 30 70 20 20
Canyon TX 55 68 54 74 / 10 60 20 20
Clarendon TX 57 74 59 77 / 0 40 10 10
Dalhart TX 53 63 49 70 / 60 60 10 20
Guymon OK 53 67 49 74 / 50 40 0 10
Hereford TX 54 68 53 73 / 20 70 30 30
Lipscomb TX 56 75 53 77 / 20 30 0 0
Pampa TX 57 72 54 74 / 20 50 10 10
Shamrock TX 55 79 58 79 / 0 30 10 0
Wellington TX 55 81 59 81 / 0 20 10 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
Hazardous weather outlook, Oct 4, 1:20 PM CST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
220 PM CDT Tue Oct 4 2022
OKZ001>003-TXZ001>020-317-050900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
220 PM CDT Tue Oct 4 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this afternoon and tonight across the
Oklahoma and Texas Panhandles. If storms develop, they are
expected to remain below severe levels at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Thunderstorms will be possible Wednesday through Friday evening,
and again Sunday evening through Monday across parts of the
Oklahoma and Texas Panhandles, If storms develop, they are
expected to remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Beat
Drought, Hemphill
- When
- October 4, 2:00 PM CST to October 31, 11:59 PM CST
- Where
- Hemphill forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
Hemphill County started the month of October with Abnormally Dry (D0) to Moderate Drought (D1) conditions. Within the first few days of the month conditions were reclassified in the north and far southeast to Severe Drought (D2) and stayed this way through the end of the month. Much of the northeastern half of the county ended the month of October around an inch below normal while the southwest third to half end the month near normal for precipitation. The county remained in a 2 to 6 deficit year to date.
Drought, Oldham
- When
- October 4, 2:00 PM CST to October 31, 11:59 PM CST
- Where
- Oldham forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.405, -102.603 (the zone’s center; the record gives no point)
Oldham County started the month of October in Moderate Drought (D1). Continuing dryness had the entire county reclassified in Severe Drought (D2) within the first few days. A change in weather pattern brought some much needed rain to the southwest corner of the county into Deaf Smith County and portions of eastern New Mexico. The southwest corner ended up with 2 to 3 of rain during mid month. This allowed an improvement for southwest portions and a reclassification back into D1. The county continued a deficit of about 2 to 6 deficit year to date for areas in D2 at the end of the month.
Drought, Potter
- When
- October 4, 2:00 PM CST to October 31, 11:59 PM CST
- Where
- Potter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -101.894 (the zone’s center; the record gives no point)
Potter County started the month of October classified in Moderate Drought (D1). A continuing dry spell had the entire county reclassified in Severe Drought (D2) within the first few days of the month. Multiple rounds of rain during the month added up to around 2 to 3 of rain being received in the southeast corner of the county. This brough some improvement and a reclassification into D1 by the end of the month. The county continued a 4 to 8 deficit year to date.
Drought, Carson
- When
- October 4, 2:00 PM CST to October 31, 11:59 PM CST
- Where
- Carson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.404, -101.354 (the zone’s center; the record gives no point)
Carson County started the month of Oct with Moderate Drought (D1) conditions. Much of the southern portions of the county received upwards of 4 of rain over the month allowing the south to remain in D1. The north to northwestern half received closer to 2 during the month and saw conditions degrade with a reclassification into Severe Drought (D2) starting in the first few days and lasting through the end of the month. A few localized areas have a rainfall surplus for the year while the rest of the county remained with a 2 to 6 deficit year to date.
Drought, Gray
- When
- October 4, 2:00 PM CST to October 31, 11:59 PM CST
- Where
- Gray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
Carson County started the month of Oct with Moderate Drought (D1) conditions. A continuing dry spell had the northwest corner of the county reclassified into Severe Drought (D2) within the first days. With only 1 to 2 of rain being received in northwest corner the D2 classification stayed through the end of the month. The rest of the county received 2 to 4 of rain and kept the classification of moderate drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, October 4 to 31, 202213 events
- Drought in Missouri, October 4 to 31, 20223 events
- Drought in Minnesota, October 4 to 31, 20222 events
- Drought in Iowa, October 4 to 31, 20222 events
- Wildfire in Oklahoma, October 4 to 11, 20222 events
- Funnel Clouds in New Mexico, October 4, 20222 events
- Drought in Kansas, October 4 to 31, 20221 event
- Drought in Missouri, October 4 to 25, 20221 event
- Funnel Cloud in Arizona, October 4, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060147, 1060148, 1060149, 1060150, 1060151.